Revista Matemática Iberoamericana

Superposition operators and functions of bounded $p$-variation

Gérard Bourdaud , Massimo Lanza de Cristoforis , and Winfried Sickel

Full-text: Open access

Abstract

We characterize the set of all functions $f$ of $\mathbb R$ to itself such that the associated superposition operator $T_f: g \to f \circ g$ maps the class $BV^1_p (\mathbb R)$ into itself. Here $BV^1_p (\mathbb R)$, $1 \le p < \infty$, denotes the set of primitives of functions of bounded $p$-variation, endowed with a suitable norm. It turns out that such an operator is always bounded and sublinear. Also, consequences for the boundedness of superposition operators defined on Besov spaces $B^s_{p,q}({\mathbb R}^n)$ are discussed.

Article information

Source
Rev. Mat. Iberoamericana, Volume 22, Number 2 (2006), 455-487.

Dates
First available in Project Euclid: 26 October 2006

Permanent link to this document
https://projecteuclid.org/euclid.rmi/1161871345

Mathematical Reviews number (MathSciNet)
MR2294787

Zentralblatt MATH identifier
1134.46015

Subjects
Primary: 46E35: Sobolev spaces and other spaces of "smooth" functions, embedding theorems, trace theorems 47H30: Particular nonlinear operators (superposition, Hammerstein, Nemytskiĭ, Uryson, etc.) [See also 45Gxx, 45P05]

Keywords
functions of bounded $p$-variation homogeneous and inhomogeneous Besov spaces Peetre's embedding theorem boundedness of superposition operators

Citation

Bourdaud, Gérard; Lanza de Cristoforis, Massimo; Sickel, Winfried. Superposition operators and functions of bounded $p$-variation. Rev. Mat. Iberoamericana 22 (2006), no. 2, 455--487. https://projecteuclid.org/euclid.rmi/1161871345


Export citation

References

  • Appell, J. and Zabrejko, P. P.: Nonlinear superposition operators. Cambridge Tracts in Mathematics 95. Cambridge Univ. Press, Cambridge, 1990.
  • Bennett, C. and Sharpley, R.: Interpolation of operators. Pure and Applied Mathematics 129. Academic Press, Boston, 1988.
  • Bergh, J. and Löfström, J.: Interpolation spaces. An introduction. Grundlehren der Mathematischen Wissenschaften 223. Springer-Verlag, Berlin-New York, 1976.
  • Bourdaud, G.: Réalisations des espaces de Besov homogènes. Ark. Mat. 26 (1988), no. 1, 41-54.
  • Bourdaud, G.: Le calcul fonctionnel dans les espaces de Sobolev. Invent. Math. 104 (1991), no. 2, 435-446.
  • Bourdaud, G.: The functional calculus in Sobolev spaces. In Function spaces, differential operators and nonlinear analysis (Friedrichroda, 1992), 127-142. Teubner-Texte Math. 133. Teubner, Stuttgart, 1993.
  • Bourdaud, G.: A sharpness result for powers of Besov functions. J. Funct. Spaces Appl. 2 (2004), no. 3, 267-277.
  • Bourdaud, G. and Kateb, M. E. D.: Fonctions qui opèrent sur les espaces de Besov. Math. Ann. 303 (1995), no. 4, 653-675.
  • Bourdaud, G. and Meyer, Y.: Fonctions qui opèrent sur les espaces de Sobolev. J. Funct. Anal. 97 (1991), no. 2, 351-360.
  • Bourdaud, G. and Meyer, Y.: Le calcul fonctionnel sous-linéaire dans les espaces de Besov homogènes. Rev. Mat. Iberoamericana 22 (2006), no. 2, 725-746.
  • Bruneau, M.: Variation Totale d'une Fonction. Lecture Notes in Mathematics 413. Springer, Berlin, 1974.
  • DeVore, R. and Lorentz, G. G.: Constructive Approximation. Grundlehren der mathematischen Wissenschaften. Springer, Berlin, 1993.
  • Farkas, W. and Leopold, H.-G.: Characterizations of function spaces of generalised smoothness. Ann. Mat. Pura Appl. 185 (2006), no. 1, 1-62.
  • Federer, H.: Geometric measure theory. Classics in Mathematics. Springer, Berlin, 1969.
  • Franke, J.: On the space $F^s_p,q$ of Triebel-Lizorkin type: Pointwise multipliers and spaces on domains. Math. Nachr. 125 (1986), 29-68.
  • Frazier, M. and Jawerth, B.: Decomposition of Besov Spaces. Indiana Univ. Math. J. 34 (1985), 777-799.
  • Gol'dman, M. L.: Imbedding theorems for anisotropic Nikol'skij-Besov spaces with moduli of smoothness of general type. Trudy Mat. Inst. Steklov 170 (1984), 86-104.
  • Giusti, E.: Minimal surfaces and functions of bounded variation. Birkhäuser, Basel, 1984.
  • Kateb, D.: Fonctions qui opèrent sur les espaces de Besov. Proc. Amer. Math. Soc. 128 (2000), no. 3, 735-743.
  • Marcinkiewicz, J.: On a class of functions and their Fourier series. C.R. Soc. Sci. Varsovie 26 (1934), 71-77.
  • Marcus, M. and Mizel, V. J.: Every superposition operator mapping one Sobolev space into another is continuous. J. Funct. Anal. 33 (1979), 217-229.
  • Oswald, P.: On the boundedness of the mapping $f\rightarrow|f|$ in Besov spaces. Comment. Math. Univ. Carol. 33 (1992), no. 1, 57-66.
  • Peetre, J.: Interpolation of Lipschitz operators and metric spaces. Mathematica (Cluj) 12 (1970), 325-334.
  • Peetre, J.: New thoughts on Besov spaces. Duke University Mathematics Series I. Duke University Mathematics Department, Durham, N.C., 1976.
  • Runst, T. and Sickel, W.: Sobolev spaces of fractional order, Nemytskij operators and nonlinear partial differential equations. De Gruyter Series in Nonlinear Analysis and Applications 3. Walter de Gruyter, Berlin, 1996.
  • Savaré, G.: On the regularity of the positive part of functions. Nonlinear Anal. Theory Methods Appl. 27 (1996), no. 9, 1055-1074.
  • Savaré, G. and Tomarelli, F.: Superposition and chain rule for bounded Hessian functions. Adv. Math. 140 (1998), no. 2, 237-281.
  • Tartar, L.: Remarks on some interpolation spaces. In Boundary Value Problems for PDEs and Applications, 229-252. Masson, Paris, 1993.
  • Triebel, H.: Interpolation Theory, Function Spaces, Differential Operators. North-Holland, Amsterdam, 1978.
  • Triebel, H.: Theory of Function Spaces. Monographs in Mathematics 78. Birkhäuser, Basel, 1983.
  • Triebel, H.: Theory of Function Spaces II. Monographs in Mathematics 84. Birkhäuser, Basel, 1992.
  • Wiener, N.: The quadratic variation of a function and its Fourier coefficients. J. Math. Phys. 3 (1924), 72-94.